Montana, 2023

Damaging Winds in Montana, August 30, 2023

August 30, 2023 · NWS GGW · 7 events in 6 counties and zones

An upper level low moved through northeast Montana during the evening and nighttime hours. This feature generated strong to severe thunderstorms, with strong winds being the main hazard.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An upper level low moved through northeast Montana during the evening and nighttime hours. This feature generated strong to severe thunderstorms, with strong winds being the main hazard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 30, 2:19 PM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 30, 2:19 PM MST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
319 PM MDT Wed Aug 30 2023

.DISCUSSION...

AFTERNOON UPDATE:
Temperatures across the area are warming up a bit more than
previously expected and above what almost every model output
produced save for the NBM90. As a result, some blending occurred
to raise the maxT for this afternoon.

Otherwise, updates were made to the POPs to reflect some changes
in the timing and location of potential precip later this
afternoon through Thursday morning.

Regarding the Lake Wind Advisory, the latest model runs reduced
the down time of sub-criteria winds to about 4 hours. This led us
to decide that keeping the advisory through the full time period
was a better decision to avoid public confusion.

-thor

MORNING DISCUSSION:
Synoptic Setup: Forecast begins with hot high pressure situated
over the Desert Southwest and a ridge jutting northeast through
western Wyoming and western Montana and cresting over northern
Alberta. A large disturbance has broken off the closed low over
the Pacific Northwest and made a bee line along the International
Border generating a front that should move through northeast
Montana this morning.

Today and tonight: As the shortwave enters the area this morning,
limited moisture is possible with the frontal passage. However,
radar trends as of 2AM are rapidly dropping off and a gust front
is developing out ahead of the rain line, which is pointing
towards a lack of wetting rain with this disturbance. Wind with
the frontal passage should lull off for a few hours before a
strong west winds kicks in this afternoon.

Therefore, the Lake Wind Advisory has been left up for today.
There is calming that is expected after dark which may allow the
evening shift to cancel the Lake Wind Advisory for about 12 hours
before replacing it for Thursday. For now leaving it up was
thought of as the best method to keep confusion from setting in
for the public. This will also allow the daytime and evening
shifts to reassess after the frontal passage.

Tonight: A brief smaller disturbance may be able to move in along
the Yellowstone Valley this evening. but general thunder with
gusty winds seems to be the biggest threat. Wetting rains with
it's passage over the Big Sheeps or western garfield county are
possible, but not likely.

Thursday into Saturday night: Strong west winds behind the front
are expected along with possible lingering showers across the
northern zones as the low exits to the east early Thursday.
Afterward heat from the exiting Ridge over the Great Plains will
back build into the CWA and stabilize the atmosphere for dry
warmer weather.

Sunday to Monday night: A cold front is expected to drop down the
high Plains of Alberta. The confidence on timing on this front
has massively improved as the ensembles came into alignment and
seems to be around Sunday evening now. If sufficient moisture can
gather ahead of the front from southwest flow aloft and earlier in
the afternoon there is a high chance for thunderstorms with a
slight chance for severe weather. However, frontal timing will
have to further sync up to afternoon heating better for severe.
General shower chances should survive through Monday night

Tuesday onward: Cool high pressure at the surface and a warming
profile with height should generate stable, dry, and partly cloudy
conditions through early next week. GAH

&&

.AVIATION...

UPDATED: 2100Z

FLIGHT CONDITIONS: VFR

DISCUSSION: Some mid and high level clouds will linger over the
area throughout the rest of the afternoon. Hit and miss showers
are possible for KGGW and KOLF after 02Z but significant impacts
are not expected.

WINDS: West at 15 to 20 kts gusting to 30 kts.

-thor

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 9 PM MDT Thursday For Fort Peck Lake
for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Aug 30, 4:06 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Glasgow MT
506 PM MDT Wed Aug 30 2023

MTZ016-017-021-022-310000-
Petroleum MT-Garfield MT-Central and Southeast Phillips MT-
Central and Southern Valley MT-
506 PM MDT Wed Aug 30 2023

...Strong thunderstorms will impact portions of southeastern
Phillips, southeastern Petroleum, western Garfield and south central
Valley Counties through 600 PM MDT...

At 506 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles west of Hell Creek Rec Area to 17
miles south of Sand Springs. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jordan, Sand Springs, Hell Creek Rec Area, Edwards, Brusett, and
Steve Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4676 10785 4764 10746 4779 10660 4686 10697
      4685 10780 4677 10784 4676 10783
TIME...MOT...LOC 2306Z 253DEG 25KT 4768 10714 4686 10753

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Bernhart
Special weather statement, Aug 30, 4:59 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Glasgow MT
559 PM MDT Wed Aug 30 2023

MTZ017-022-023-025-026-310100-
Garfield MT-Dawson MT-Prairie MT-McCone MT-
Central and Southern Valley MT-
559 PM MDT Wed Aug 30 2023

...Strong thunderstorms will impact portions of eastern Garfield,
south central Valley, McCone, Prairie and northwestern Dawson
Counties through 700 PM MDT...

At 557 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near The Pines Rec Area to near Hillside.
Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Circle, Terry, The Pines Rec Area, Brockway, Hillside, Flowing Wells
Rest Area, Vida, Cohagen, Nelson Creek Rec Area, Rock Creek Rec Area,
Zero, Van Norman, Mccloud, Haxby, Weldon, Calypso, Crow Rock, and
Watkins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4657 10544 4660 10544 4660 10548 4666 10548
      4666 10558 4674 10558 4675 10562 4683 10562
      4683 10582 4686 10584 4684 10672 4686 10672
      4686 10699 4785 10676 4804 10536 4657 10528
TIME...MOT...LOC 2357Z 261DEG 30KT 4779 10667 4690 10651

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Bernhart

The radar

The Glasgow radar (KGGW), 96 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
August 30, 5:15 PM MST
Where
Garfield County, 5.15 mi W of Van Norman
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.350, -106.490

The Jordan E. Mesonet site (MTM88) measured a 59 mph thunderstorm wind gust.

Thunderstorm Wind, Valley

When
August 30, 5:44 PM MST
Where
Valley County, King Coulee Raws
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
47.800, -107.020

The King Coulee RAWS site (KIGM8) measured a 59 mph thunderstorm wind gust.

Thunderstorm Wind, McCone

When
August 30, 6:00 PM MST
Where
McCone County, 0.83 mi SE of Circle
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.410, -105.590

The public reported tree branches being knocked down. They estimated the wind was gusting up to 60 mph.

Thunderstorm Wind, Prairie

When
August 30, 6:30 PM MST
Where
Prairie County, 4.47 mi WNW of Bluffport
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.840, -105.260

The BLM Terry Mesonet site (MTM29) measured a 58 mph thunderstorm wind gust.

Thunderstorm Wind, Dawson

When
August 30, 6:56 PM MST
Where
Dawson County, 1.17 mi SE of Glendive Dawson Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
47.120, -104.780

The Glendive Airport ASOS (KGDV) measured a 58 mph thunderstorm wind gust.

Thunderstorm Wind, Dawson

When
August 30, 7:00 PM MST
Where
Dawson County, 4.92 mi ESE of Hoyt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.910, -104.750

The BLM Glendive Mesonet site (MTM28) measured a 58 mph thunderstorm wind gust.

Thunderstorm Wind, Richland

When
August 30, 8:05 PM MST
Where
Richland County, 1.38 mi N of Sidney
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.720, -104.150

The public estimated thunderstorm wind gusts at around 60 mph. They also reported hail up to the size of peas, along with some minor street flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116659, 1116661, 1116663, 1116664, 1116665, 1116669, 1116672.